Pennsylvania, 2021

Damaging Winds in Pennsylvania, August 10, 2021

August 10, 2021 · NWS CTP · 9 events in 3 counties and zones

Several rounds of scattered thunderstorms developed in a low shear, moderate CAPE, high DCAPE environment. The first round developed as scattered convection in southwest PA on the previous night and crossed into central PA by 11 AM EDT on Aug 10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Several rounds of scattered thunderstorms developed in a low shear, moderate CAPE, high DCAPE environment. The first round developed as scattered convection in southwest PA on the previous night and crossed into central PA by 11 AM EDT on Aug 10. Convection took on a linear mode with bowing characteristics as it approached Dauphin County by 2 PM EDT and ultimately produced damaging winds. Additional rounds of convection developed upstream later in the afternoon and again took on linear and bowing characteristics as it approached the Lower Susquehanna Valley by the evening hours. This line of storms converged with another line of storms moving northeastward from Virginia and Maryland. Although wind shear was weak, DCAPE values of near 1000 J/kg and storm motion near 15 kts allowed for damaging straight line wind to develop. There were no reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 10, 12:34 PM EST, 51 minutes earlier.

Area forecast discussion, Aug 10, 12:34 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service State College PA
134 PM EDT Tue Aug 10 2021

.SYNOPSIS...
A steamy and sweltering late-summer heat wave will impact much
of Central PA through Friday. The most intense heat and humidity
combination will be felt across south central and southeastern
parts of the area with widespread highs in the low to mid 90s
and heat index values reaching the triple digits. The hot and
humid conditions will also set the stage for daily rounds of
scattered strong to marginally severe thunderstorms. Expect
relief from the heat to arrive by the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Noon update:
Making modifications to the PoPs/Wx/QPF as we watch
the cluster of storms move into the s-cent mtns. These should
likely get stronger as they hit the higher CAPEs in the SE where
they've been cooking a little longer. New SWO from SPC mentions
that svr threat does not appear to be widespread enough for a
watch, and we agree. However, there could still be a few cells
grow to make high gusts as this cluster moves thru the SE and as
the next line from OH comes thru later this aftn.

725AM/1125Z: Leading line of showers fizzled out for the most
part as it moved east of the Alleghenies, although recent trends
indicate a very modest uptick in shower coverage over the far
southeast zones. Second batch of showers/embedded TS has been on
a weakening trend heading toward KDUJ/KFIG. We were keen to
modify hourly POP trends to reflect radar and future
extrapolation into midday. Temps and dewpts are on target so no
further changes needed at this time.

Previous Discussion Issued: 440 AM EDT Tue Aug 10 2021

Area of light showers moving across the western portion of the
CWA at 06-08Z appears to handled best by the 10/00Z HiResW-FV3
model. CAMs are split regarding the sustainability of this
activity which should not amount to more than a brief downpour
in spots through daybreak. An uptick in shower activity has been
observed across southwest PA, while a low stratus deck as formed
over the eastern half of the lower Susquehanna Valley.

The majority of the hires models are signaling another round of
convection evolving eastward across the area later today.
Although large scale forcing will be weak, dewpoints 65-70F
range will support ample instability to support t-storm
development. Any storms/clusters that can grow upscale may be
able to produce strong to marginally severe wind gusts due to
the combination of instability and steep low level lapse rates.
Storm coverage and intensity fades into tonight with the best
odds for a stray shower or t-storm over the western 1/3 of the
CWA.

Heat and humidity will continue ramping up with highs +5 to +10
degrees F above early August climo (mid 80s to low 90s) but not
close to record territory. Factoring in the humidity/dewpoints
will push max heat indices into the upper 90s toward century
mark across the south central valleys. Very warm and muggy
tonight with minT departures from normal on the order of +10-15F
in upper 60s to mid 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Noon Update:
Going to put a heat advy out with the update, covering IPT and
areas south on Wed, and add in UNV/AOO for Thurs. Excessive heat
looks possible Thurs (105+) in the lower Susq, but confidence is
still below 50pct threshold to post a watch at this point. Will
go with an advy for both days, and adjustments can be made
(likely additions/upgrades) as we get closer in time.

Prev...
Sweltering heat and humidity continues through midweek with
dangerous heat indices >104F possible across parts of the lower
Susquehanna Valley.

Heat and humidity are forecast to peak on Thursday as Bermuda
high pressure migrates farther west into the SE US and SW return
flow advects deep tropical moisture from the GOMEX into Central
PA. PW values will rise to 1.75-2.00 and dewpoints into the low
to mid 70s for Wed and Thu, both in the 90+ pctl based on NAEFS
guidance and climo.

Our latest forecast has max heat index values reaching 100-104F
advisory range on Wednesday with excessive heat warning criteria
possible on Thursday. Heat headlines are likely to be issued by
the dayshift.

Daily convection should stay scattered enough as to not provide
significant and widespread relief from the heat. In addition
to the hot days, overnight lows will be uncomfortable and not
offer much of a reprieve especially in the southeast urban
corridors where minTs are forecast to be in the mid 70s.

A few strong to marginally severe storms with isolated damaging
winds will remain a threat both days within a convective
environment characterized by weak shear, moderate instability,
and steep low level lapse rates.

It has been a rather dry past 2 weeks particularly across the
southwest 1/3 of CPA where some areas have seen less than 25%
of normal precip. That said, WPC has introduced a low (MRGL)
risk of excessive rain for D3/Thu covering the northwest half of
the area.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A long-wave trough finally breaks down the ridge late in the
week with Friday perhaps a couple of degs cooler, but still
above 90 for most places south of I-80 and east of I-99. Models
differ with the timing of the sfc cold fropa in the Fri-Sat time
frame. The ECMWF deterministic run pushes it through with
numerous showers and tstms late in the day / early evening Fri,
while the slower GFS holds the cold fropa until the more stable
Fri overnight hours, with less convection.

Showers may linger across the south Saturday as the cold front
slows down through Maryland and Virginia. Otherwise, the weekend
looks pleasant - cooler and much less humid as high pressure
builds in from the north and west.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Several areas of convection across PA this afternoon. One area
moving through central PA between KUNV and KMDT. More convection
across western portions of the area. Elsewhere, VFR is
predominant with hazy skies across the region. Convection will
wind down after sunset with VFR, but hazy conditions overnight
and first half of tomorrow. More afternoon convection possible
next few days as region in the middle of a very warm and humid
weather pattern.

Outlook...

Wed...AM low cigs possible NW Mtns. Scattered PM tsra impacts
possible.

Thu-Sat...Scattered PM tsra impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 7 PM EDT Wednesday for PAZ028-036-
046-049>053-056>059-063>066.
Heat Advisory from noon to 7 PM EDT Thursday for PAZ019-
025>028-036-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Dangelo
SHORT TERM...Steinbugl
LONG TERM...Lambert/Colbert
AVIATION...Ross
Hazardous weather outlook, Aug 10, 11:58 AM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1258 PM EDT Tue Aug 10 2021

PAZ004>006-010>012-017-018-024-033>035-037-041-042-111700-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-Bedford-Fulton-Tioga-
Northern Lycoming-Sullivan-
1258 PM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds are possible this
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms with gusty winds are possible both
Wednesday and Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-036-046-049>053-056>059-063>066-111700-
Juniata-Franklin-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1258 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT WEDNESDAY...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Strong to severe thunderstorms with gusty winds are possible both
Wednesday and Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ019-025>027-045-111700-
Southern Centre-Blair-Huntingdon-Mifflin-Southern Clinton-
1258 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Strong to severe thunderstorms with gusty winds are possible both
Wednesday and Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Aug 10, 1:21 PM EST, 4 minutes before
Special Weather Statement
National Weather Service State College PA
221 PM EDT Tue Aug 10 2021

PAZ057-059-101845-
Lebanon PA-Dauphin PA-
221 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of central Dauphin and
western Lebanon Counties through 245 PM EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dehart Dam, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lebanon, Hershey, Palmyra, Linglestown, Annville, Skyline View,
Campbelltown, Pleasant Hill, Sand Hill, Cleona, Elizabethville,
Fredericksburg, Timber Hills, Harper Tavern, Lickdale, Fort
Indiantown Gap, Penn National Race Course, Dehart Dam, Jonestown and
Dauphin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4024 7648 4038 7694 4056 7687 4051 7646
      4047 7639
TIME...MOT...LOC 1821Z 285DEG 25KT 4045 7681

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Dangelo

The radar

The State College radar (KCCX), 108 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dauphin

When
August 10, 1:25 PM EST
Where
Dauphin County, 2.09 mi NNW of Dauphin
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
40.399, -76.932

A severe storm producing winds estimated near 70 mph uprooted and snapped half a dozen to a dozen large trees on and near a property off Stricker Lane. The storm also ripped shingles off a shed on the property.

Thunderstorm Wind, Dauphin

When
August 10, 1:35 PM EST
Where
Dauphin County, 2.52 mi ESE of Inglenook
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.410, -76.890

A severe thunderstorm producing winds estimated near 60 mph downed trees near Clarks Valley Road.

Thunderstorm Wind, York

When
August 10, 5:15 PM EST
Where
York County, 0.79 mi NE of Spring Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$14,000
Reported by
Trained Spotter
Coordinates
39.879, -76.861

A severe thunderstorm producing winds estimated near 60 mph knocked down a few large trees on a property in Spring Grove, PA. Winds from this storm also resulted in the partial collapse of a garage.

Thunderstorm Wind, York

When
August 10, 5:25 PM EST
Where
York County, 0.52 mi NNW of Hanover
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
39.807, -76.984

A severe thunderstorm producing wind estimated near 60 mph downed trees on Stock St and on McCosh St in Hanover, PA.

Thunderstorm Wind, York

When
August 10, 5:35 PM EST
Where
York County, 0.03 mi ESE of Lincolnway
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.950, -76.779

A severe thunderstorm producing winds estimated near 60 mph knocked down powerlines in West York, PA.

Thunderstorm Wind, York

When
August 10, 5:36 PM EST
Where
York County, 0.69 mi N of York
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.960, -76.720

A severe thunderstorm producing winds estimated near 60 mph knocked down powerlines in York, PA.

Thunderstorm Wind, Lancaster

When
August 10, 5:46 PM EST
Where
Lancaster County, 0.89 mi SE of Lititz
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.140, -76.289

A severe thunderstorm producing winds estimated near 60 mph brought down powerlines 1 mile SE of Lititz.

Thunderstorm Wind, Lancaster

When
August 10, 5:50 PM EST
Where
Lancaster County, (Lns)lancaster Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.120, -76.300

A severe thunderstorm produced a 59 mph wind gust, recorded at Lancaster Airport.

Thunderstorm Wind, Lancaster

When
August 10, 6:39 PM EST
Where
Lancaster County, 0.61 mi S of Bartville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.891, -76.068

A severe thunderstorm producing wind estimated near 60 mph brought down numerous utility wires across the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965320, 965313, 965319, 965315, 965317, 965318, 965482, 965484, 965483.